My son was taking lamictal and rispirdal for his bipolar. He was still so depressed that his Dr. took him off risperidal and put him on Latuda--to go with his lamictil. Well he felt so much better he stopped taking his lamictal and was good for a while. But his aggitation and anger persisted and II had him ask his Dr if he should be on a mood stabilizer as well. His Dr. then put him on bupropion to go with his Latuda. Shouldn't he be put on a mood stabilizer instead? He is 37yo.
Hi, Mom! Bupropion (Wellbutrin) is an atypical antidepressant used to treat Major Depressive Disorder. The only mood stabilizer is lithium and then there are the anticonvulsants such as Lamictal and Topamax which have similar properties.
I imagine your doctor ~ his doctor I should say ~ is addressing the depression but the use of antidepressants in Bipolar disorder is controversial because they can easily put the patient into a manic crisis, even if they've not shown signs of mania before.
Personally, as a manic/depressive I'm doing well on lithium and Rexulti.
My best wishes to you and your son. I hope he's better soon
Best wishes, Wildcat
Agitation and anger can be signs of mania, I'm pretty sure, so make sue to ask doctor. Maybe get a second opinion.
I have BP II disorder. Before being properly diagnosed, I was taking Wellbutrin for depression and it seemed to help. However, I had a "mixed episode" - depressed but with a lot of energy - and came close to ending it all. Doctor quickly stopped Wellbutrin and put me on lithium which saved my life. Now, 20+ years later (I'm 68), I take 150 mg of Wellbutrin (small dose) with Lamictal (mood stabilizer) and it seems to work O.K. Depression is still an issue but not as bad as it was in the past.
I'm not a doctor but I'd talk to the doctor about stopping the Wellbutrin and going to maximum dosage on Lamictal (I think it is 200 mg although I was on 400 mg for awhile) to control Bipolar. I believe my anger and agitation was due to the depression and from the BP disorder. So, I'd get that under control first.
Like I said, lithium saved my life and I was taking it for quite a long time. It can be hard on some of your internal organs (monthly blood tests to monitor levels, etc.) and maybe other things but I'm alive today. I wish you and your son the best. BP2 sucks but you can get it under control.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have to wean myself off lamictal (anti-seizure and mood stabilizer). I take it w/ zoloft. pls help
Updated 18 Sep 2018 • 6 answers
Updated 13 Oct 2018 • 3 answers
Lamotrigine - What dose of lamictal are you on (for mood stabilizer). I've worked my way up to 150.?
Updated 10 Dec 2017 • 6 answers
Updated 24 Apr 2018 • 2 answers
Updated 28 Aug 2016 • 1 answer